Steroids will be the death of me....and my weekend
October 17, 2014 7:54 PM   Subscribe

Hi, I'm a 20 year old college student (female). I'm at home on bed rest this weekend because I had a bad reaction to steroids (prednisone) for an allergic reaction. (kind of ironic right?) I'm feeling lethargic, dizzy and nauseous. Basically I'm miserable and wish I was in the hospital. What should I do so I can recover quickly to start going back to school Monday... and not be bored out of my mind? Should I literally stay in bed? I don't mind but it loses it's novelty after a while.

Some other details:
My brain is very stupid from the steroids. I have some crazy brain fog going on. Most of the time I'm like wtf I don't understand anything. I have bipolar II and the steroids are also making me super emotional. On top of that, I'm having weird, sweaty nightmares.

My other issue is that I have a ton of homework and studying to do, specifically for an anatomy and physiology test Monday night. I want to do homework but my brain is too unclear and not working right now. Maybe I can get an excuse for a deadline from my psychiatrist? If I don't feel better by Sunday or Monday I'll either go to my school's clinic or the city urgent care center. Right now I feel like I'm horrible but I went to the ER and they said just rest and take anti nausea meds.

I'm resting in my bedroom in a on campus apartment. We have a kitchen.

As far as the things I like to do, I have video games, netflix, art making stuff, a box set of Rocko's modern life, nail polish...

I'm really suffering and miserable so I'm trying to figure out what to do so I can cope until I feel better.
posted by starlybri to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
Yes, bedrest means stay in bed. Or on the couch. Sleep, watch movies, don't try to do anything challenging like studying. Vegetate.

As for your exam, you are going to have to reschedule. Talk to your psych.
posted by DarlingBri at 7:57 PM on October 17, 2014 [1 favorite]


You should definitely contact your profs right away. Don't wait until you hear from your psych. Send them an email, explain the situation, and tell them you will follow up with your doctor's note when you can. It's far better to set expectations sooner rather than later.
posted by snickerdoodle at 8:05 PM on October 17, 2014 [11 favorites]


Contact your professors right away, they can be variable but a lot of them are better at dealing with general medical problems (and mental health, too) than students give them credit for.

Steroids have always done this to me, too, thankfully it's been awhile. Well, not the bipolar, but I was still really emotional, probably because just worn out and feeling like crud. That particular kind of sick is good for mainlining the entirety of, say, Monty Python's Flying Circus, or Kids in the Hall. Sketch comedy is lightweight, doesn't require a lot of attention, has a quick payoff when you really are paying attention. And if you don't recall much of an episode--who cares, watch it again. If you *do* recall much of an episode, who cares, watch it again. Cartoons and kids' TV also work. Save longer-form stuff for when you feel better.
posted by Sequence at 11:44 PM on October 17, 2014


Prednisone has a lot of mental effects. I happen to enjoy the ones I get but I know of others who react like you. It will go away when the drug runs its course.
posted by Obscure Reference at 12:38 AM on October 18, 2014


I happened to experience a medical emergency my first semester at college DURING FINALS WEEK and I was absolutely blown away by how flexible and understanding my professors were about rescheduling and me taking the time I needed to recover. I was visibly upset in the office with my health care provider and when they asked me if I was feeling okay my reply was I JUST HAVE SO MUCH HOMEWORK I NEED TO GO DO - so I certainly know the position of being a student and feeling like everything is riding on this. But, the reality is, you come first.
Only disclose what you're comfortable with, but certainly don't hesitate to lay it on the table for them that you are really struggling right now and have a doctor's note to back this up.
Hopefully you feel better soon and I'm wishing you all the best!
posted by rubster at 9:09 AM on October 18, 2014 [1 favorite]


« Older Polyandry - tell me everything   |   Public health issues and friendship issues re:... Newer »
This thread is closed to new comments.